Emerging risks of health optimisation: refractory nausea associated with peptide injections reported to contain retatrutide.
Raphael M Buzzi, Lars C Huber
✦ AI-curated · Sources linked
Case in brief
A woman in her mid-20s presented with five days of persistent nausea, repeated vomiting, loose stools and markedly reduced oral intake. Blood tests, urinalysis, abdominal ultrasonography and cerebral MRI found no alternative cause, and symptoms persisted despite intravenous fluids and antiemetics. A non-judgemental exposure history uncovered four weekly, dose-escalated subcutaneous injections of an unverified product reported to contain retatrutide, administered in a wellness setting by a non-medical practitioner. Symptoms improved two days after admission and resolved within one week; a Naranjo score of 7 indicated probable causality.
What made this case unusual
The patient did not regard the injections as medication, and the product’s contents were unverified. The exposure came to light only after repeated, non-judgemental questioning.
Diagnostic / clinical pearl
When evaluating unexplained gastrointestinal symptoms, ask explicitly about injections, peptides, research chemicals, online products and substances recommended by non-medical wellness practitioners.